Alert archive / Michigan / Gale Warnings in 2025

Gale Warning 13, NWS Grand Rapids, MI

March 23, 2025

NWS Grand Rapids, MI issued this gale warning at Mar 23, 2025, 3:18 AM EDT. It took effect at Mar 23, 2025, 8:00 PM EDT. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 23, 2025, 3:18 AM EDT (07:18 UTC)
In effect from
Mar 23, 2025, 8:00 PM EDT
Expired
Mar 24, 2025, 2:00 PM EDT
In force
18 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

271 
WHUS73 KGRR 230718
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
318 AM EDT Sun Mar 23 2025

LMZ844>849-232000-
/O.NEW.KGRR.SC.Y.0035.250323T1200Z-250324T0000Z/
/O.NEW.KGRR.GL.W.0013.250324T0000Z-250324T1800Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
318 AM EDT Sun Mar 23 2025

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 8 PM
EDT THIS EVENING...
...GALE WARNING IN EFFECT FROM 8 PM THIS EVENING TO 2 PM EDT
MONDAY...

* WHAT...For the Small Craft Advisory, southeast winds 15 to 20
  knots with gusts up to 30 knots and waves 1 to 3 feet expected.
  For the Gale Warning, west winds 20 to 30 knots with gusts up 
  to 40 knots and waves 7 to 10 feet expected.

* WHERE...St Joseph to Manistee.

* WHEN...For the Small Craft Advisory, from 8 AM this morning to 
  8 PM EDT this evening. For the Gale Warning, from 8 PM this 
  evening to 2 PM EDT Monday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$
6 follow-up statements
283 
WHUS73 KGRR 231510
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1110 AM EDT Sun Mar 23 2025

LMZ844>849-232315-
/O.CON.KGRR.SC.Y.0035.000000T0000Z-250324T0000Z/
/O.CON.KGRR.GL.W.0013.250324T0000Z-250324T1800Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1110 AM EDT Sun Mar 23 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...GALE WARNING REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 2 PM
EDT MONDAY...

* WHAT...For the Small Craft Advisory, southeast winds 15 to 20 
  knots with gusts up to 30 knots and waves 1 to 3 feet. For the 
  Gale Warning, west winds 20 to 30 knots with gusts up to 40 
  knots and waves 7 to 12 feet expected.

* WHERE...St Joseph to Manistee.

* WHEN...For the Small Craft Advisory, until 8 PM EDT this 
  evening. For the Gale Warning, from 8 PM this evening to 2 PM 
  EDT Monday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$
996 
WHUS73 KGRR 231956
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
356 PM EDT Sun Mar 23 2025

LMZ844>849-240400-
/O.CON.KGRR.SC.Y.0035.000000T0000Z-250324T0000Z/
/O.CON.KGRR.GL.W.0013.250324T0000Z-250324T1800Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
356 PM EDT Sun Mar 23 2025

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...GALE WARNING REMAINS IN EFFECT FROM 8 PM THIS EVENING TO 2 PM
EDT MONDAY...

* WHAT...For the Small Craft Advisory, southeast winds 15 to 20
  knots with gusts up to 30 knots and waves 1 to 3 feet. For the
  Gale Warning, west winds 20 to 30 knots with gusts up to 40 
  knots and waves 7 to 12 feet expected.

* WHERE...St Joseph to Manistee.

* WHEN...For the Small Craft Advisory, until 8 PM EDT this 
  evening. For the Gale Warning, from 8 PM this evening to 2 PM 
  EDT Monday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$
230 
WHUS73 KGRR 240235
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1035 PM EDT Sun Mar 23 2025

LMZ844>849-241045-
/O.CON.KGRR.GL.W.0013.000000T0000Z-250324T1800Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1035 PM EDT Sun Mar 23 2025

...GALE WARNING REMAINS IN EFFECT UNTIL 2 PM EDT MONDAY...

* WHAT..West winds 20 to 30 knots with gusts up to 40 knots and 
  waves 7 to 12 feet expected.

* WHERE...St Joseph to Manistee.

* WHEN...until 2 PM EDT Monday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$
654 
WHUS73 KGRR 240703
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
303 AM EDT Mon Mar 24 2025

LMZ844>849-241515-
/O.CON.KGRR.GL.W.0013.000000T0000Z-250324T1800Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
303 AM EDT Mon Mar 24 2025

...GALE WARNING REMAINS IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

* WHAT...West to northwest gales to 40 knots and waves up to 10 to
  14 feet.

* WHERE...St Joseph to Manistee.

* WHEN...Until 2 PM EDT Monday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$
880 
WHUS73 KGRR 241415
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1015 AM EDT Mon Mar 24 2025

LMZ844>849-241800-
/O.CON.KGRR.GL.W.0013.000000T0000Z-250324T1800Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1015 AM EDT Mon Mar 24 2025

...GALE WARNING REMAINS IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

* WHAT...West winds 25 to 30 knots with gusts up to 35 knots and 
  waves 8 to 11 feet.

* WHERE...St Joseph to Manistee.

* WHEN...Until 2 PM EDT this afternoon.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$
424 
WHUS73 KGRR 241746
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
146 PM EDT Mon Mar 24 2025

LMZ844>849-250200-
/O.EXP.KGRR.GL.W.0013.000000T0000Z-250324T1800Z/
/O.NEW.KGRR.SC.Y.0036.250324T1800Z-250325T0900Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
146 PM EDT Mon Mar 24 2025

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 AM EDT TUESDAY...
...GALE WARNING WILL EXPIRE AT 2 PM EDT THIS AFTERNOON...

* WHAT...Northwest winds 15 to 25 knots with gusts up to 30 
  knots and waves 7 to 10 feet expected.

* WHERE...St Joseph to Manistee.

* WHEN...Until 5 AM EDT Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Mar 23, 1:40 AM EDT, 1 hour 38 minutes earlier. Its key messages:

  • Rain, Snow, Wind Sunday to Monday
  • Cooler Until More Active Weather Late Next Week
Area forecast discussion, Mar 23, 1:40 AM EDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
140 AM EDT Sun Mar 23 2025

.KEY MESSAGES...

- Rain, Snow, Wind Sunday to Monday

- Cooler Until More Active Weather Late Next Week

&&

.DISCUSSION...
Issued at 345 PM EDT Sat Mar 22 2025

- Rain, Snow, Wind Sunday to Monday

Strong warm advection Sunday in advance of an approaching,
digging upper trough causes widespread precipitation to break out
by late in the day-- once a lingering dry air mass is overcome.
The arrival of the precip at the warmest part of the day when sfc
temps are expected to be in the upper 40s supports all rain as
p-type as it begins but sfc dew point temperatures in the 20s and
evaporative cooling could result in some snow mixing in across
the higher elevations north of Interstate 96.

Some impacts from snow may occur near and north of Big Rapids
later Sunday night into Monday morning once the cold air with
this system rushes in. The sfc low is shown to deepen while moving
from nrn WI to the Straits of Mackinac, with H8 air around -9C
pouring in. As the upper low closes off over Lake Superior, the
system comma head will become better defined and drop south into
the NW CWFA. This combined with some lake enhancement will create
some accumulations, particularly in the higher elevations near
and north of Big Rapids where up to 4" of wet snow is possible.
Roads could be slick for the Monday morning commute.

Snow showers are expected over the rest of the area too late
Sunday night and Monday although slightly milder sfc temps and
less QPF should limit accumulations/impact potential south of Big
Rapids.

Gusty west winds will also accompany this system late Sunday
night and Monday, with fcst soundings and HRRR guidance suggesting
gusts of 40-45 mph in the tight pressure gradient on the south
side of the deep sfc low. A period of gales is possible on Lake
Michigan.

- Cooler Until More Active Weather Late Next Week

Upper trough remains anchored over the GrtLks region through mid
week and below normal temps will continue before height rises
and warm advection occur later in the week. We could see another
flare up of rain and/or snow showers occur later tuesday into
Tuesday night with a secondary shortwave and sfc trough/front
dropping through the northwest flow.

High temps should be back up near 60 by next Friday and possibly
even 70 by Saturday, although spread is fairly large in both
temps and QPF by that time.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 140 AM EDT Sun Mar 23 2025

We are looking at mainly a quiet first half of the forecast period
with only winds becoming impactful toward the halfway point of
18z. The second half of the period will become much more impactful
with precipitation, lower conditions, and wind combining to create
more impacts.

Only high clouds moving overhead this morning with lighter winds
at the sfc with high pressure nearby. These high clouds will
become thicker this morning, with some mid clouds arriving through
the morning hours. Winds should start becoming gusty during the
mid-late morning hours around 14-16z.

A fairly solid band of rain will then move across the area from
SW to NE beginning around 20z or so. Initially the low level
moisture will be limited as the rain starts. We will see
conditions deteriorate then by 00z with IFR conditions expected at
all sites eventually. Also, can't rule out a little snow mixing in
with heavier bursts, but too low of confidence to include yet. Winds
from the SE will remain gusty. Right before the end of this
forecast period, the rain shield will push just north of the
terminals, and conditions will likely improve to at least MVFR if
not VFR.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...None.

&&

DISCUSSION...Meade
AVIATION...NJJ

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 3:18 AM EDTSmall Craft AdvisoryGRR17 hr
Mar 23, 2:43 PM EDTWinter Weather AdvisoryGRRClare, Lake, Mason, Mecosta, Newaygo, Oceana and 1 more22 hr

Nearby

Gale Warnings in Michigan, 2025Every gale warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.